MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0835
Medical Device Problem Codes Kinked (1339); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 6.0 and 8.0 cm from the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.The embolization coil had offset coil winds.Conclusions: evaluation of the returned ruby coil confirmed the embolization coil was damaged.This type of damage likely occurred due to mishandling while retracting the coil.If the sheath were oriented such that the embolization coil did not have a smooth path of entry while retracting the device it may have contributed to the damage observed on the returned coil.These offset coil winds prevented the ruby coil from being re-sheathed during evaluation.Further evaluation of the returned ruby coil revealed pusher assembly was kinked.This damage was likely incidental to the reported failure and may have occurred during handling post-procedure or during packaging for return.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.The root cause of the ruby coil not forming could not be determined.Penumbra coils are visually inspected during in-process and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician retracted and removed a ruby coil from the non-penumbra microcatheter because it was not forming as expected in the target location.The embolization coil then became kinked as the physician was retracting the ruby coil into its introducer sheath on the back table and, therefore, the ruby coil could not be fully re-sheathed.The procedure was completed using a new ruby coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7620774
Report Number3005168196-2018-01204
Device Sequence Number1590410
Product Code HCG
UDI-Device Identifier00814548013206
UDI-Public00814548013206
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/01/2025
Device Catalogue NumberRBY4C0835
Device Lot NumberF74223
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2018
Initial Report FDA Received Date06/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age12 YR